• over 1 year ago

    Long Term Effect

    I have been on my ADHD meds for 12 years and I am staring to get worried because I have had a lot of health problems recently that could be considered side effects of the drugs. But there doesn't seem to be much research on the long term effects of concerta. I have been taking it since I was 7 years old and my dosage only changed once when I was 8 or 9.

Responses

  • over 1 year ago

    RE: Long Term Effect

    Hi there . I understand your concern. It's important to have regular checkups with your doctor so that you can share any side effects you might be experiencing. He/she will then be able to determine if your ADHD meds are safe for you to continue taking.

    It says here (http://wb.md/2kuhN4O) that, "Your doctor may want to run a few tests to see if you have conditions that might not mix well with ADHD drugs. For instance, he can check to see if you have high blood pressure, an irregular, or other kinds of heart disease."

    The article says that other conditions might bump up your risks from ADHD drugs. Tell your doctor if you have one of these:

    1) Allergy or sensitivity to stimulants
    2) Glaucoma
    3) Liver or kidney disease
    4) History of mental illness
    5) Motor tics or Tourette's syndrome
    6) Overactive thyroid

    Let your doctor know if you're taking other medicines or supplements. Some could react badly with ADHD drugs.

    Click here for information on the long-term risks of adult ADHD medications: http://wb.md/2kuhN4O

    I hope that you'll see your doctor soon. Be sure to update us on how you're feeling. As always, we're here for you, even if it's just to listen ((hugs)).
  • over 1 year ago

    RE: Long Term Effect

    Join the club. Prescribed 90mg Adderall daily. Started 15 years ago at 20.
      • Hi there,

        You didn't ask for a response. But that is a very high dose of Adderall.

        If you started 15 years ago, it might be a good idea for you to investigate some of the newer formulations. Especially the sustained release.

        In ADHD treatment terms, 15 years ago is a very long time!

        Good luck,

        Gina Pera
  • RE: Long Term Effect

    Hi ST,

    Since you haven't provided any specifics as to your health problems, I'm afraid I can't provide much help.

    Also, you say you are taking Concerta but you mention "ADHD meds" - plural. Is there another medication you are taking?

    Let's just say this:

    When you are taking any medication that is not well chosen and titrated (that is, experimenting to find the right dosage).....

    When you have untreated symptoms of other conditions (e.g. anxiety, depression, etc. that are not fallout from ADHD but conditions in their own right)....

    When you are not getting sufficient sleep, eating well, getting exercise, and avoiding caffeine....

    ....then you risk side effects.

    Yet ADHD itself can have physiological "side effects" such as sleep apnea, restless legs syndrome, asthma, auditory processing disorder, sensory sensitivities, etc. In fact, left untreated, ADHD is associated with premature death from car accidents and other factors.

    As for the long-term research on the stimulants (methylphenidate and amphetamine), it's complex. For one thing, it is not ethical to perform long-term studies on human subjects.

    Several studies have tried to examine the long-term effects in humans in other ways. Some studies have used primates to measure specific brain changes over time. This relates more to stimulant abuse, not legitimate ADHD treatment.

    You can read some of the studies here:

    https://www.ncbi.nlm.nih.gov/pubmed/?term=long-term+stimulant+use

    Generally speaking, the stimulants help people with ADHD to live healthier lives.

    If you are suffering some health challenges, it's time to do some detective work (with your physician, hopefully) and see if they are related to lifestyle, medication, or ADHD itself.

    Good luck!

    Gina Pera